Ophthalmic Timolol Hallucinations: A Case Series and Review of the Literature

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

Systemic absorption and central nervous system (CNS) penetration of timolol drops are a well-studied phenomenon, resulting in common side effects such as bradycardia, bronchospasm, fatigue, and confusion. More serious CNS side effects, such as psychosis and depression, however, are rarely attributed to eye drops. We report a case series in which patients developed visual hallucinations secondary to topical ocular timolol use.

Methods:

This study is a case series and review of the literature.

Results:

Four patients with glaucoma developed visual hallucinations while using topical timolol. The patients were all elderly, caucasian females with associated CNS pathology. All patients had resolution of symptoms upon discontinuation and a positive retrial test to confirm the association.

Conclusions:

The rarity of this side effect and its anecdotal predilection for elderly, caucasian females with underlying neurological dysfunction, may involve a yet unknown predisposition or hypersensitivity to beta blocker action, such as blood brain barrier disruption leading to increased susceptibility to the medication. This case series highlights an important, although rare, side effect of this medication which clinicians should be aware of especially when using it in elderly patients who may have coexisting CNS pathology. It is important that this side effect be recognized and appropriately managed to prevent otherwise unnecessary investigations and treatment.

Related Topics

    loading  Loading Related Articles